Display Settings:

Format

Send to:

Choose Destination
Pediatr Neurol. 2013 Feb;48(2):139-42. doi: 10.1016/j.pediatrneurol.2012.10.005.

Cerebral vasoconstriction triggered by sympathomimetic drugs during intra-atrerial chemotherapy.

Author information

  • 1Department of Neurosurgery, University of Cincinnati College of Medicine and Mayfield Clinic, Cincinnati, Ohio 45267-0515, USA. editor@mayfieldclinic.com

Abstract

Reversible cerebral vasoconstriction syndrome is a rare cause of headache and stroke in the pediatric population. Reversible vasoconstriction is reported in a 19-month-old girl with retinoblastoma who underwent selective ophthalmic artery infusion chemotherapy with melphalan. Procedure-related cerebral vasoconstriction was specifically triggered during coadministration of adjunctive medications, which included mydriatic eye drops containing phenylephrine, intranasal oxymetazoline, nebulized albuterol, intravenous hydrocortisone, and intravenous diphenhydramine. The course of cerebral vasospasm, which began with a severe hypertensive surge and resolved spontaneously within hours of blood pressure normalization, was documented by angiography in real time. Subsequent brain magnetic resonance imaging showed no evidence of perfusion abnormality, cerebral infarction, or cerebral hemorrhage, and the patient was discharged home without any neurologic sequelae. In this report, we highlight the potential risk of reversible cerebral vasoconstriction in children administered vasoactive drugs and discuss its relevance during treatment of retinoblastoma by intraarterial chemotherapy.

Copyright © 2013 Elsevier Inc. All rights reserved.

PMID:
23337008
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk